Montana, 2015Blizzard in Montana, January 8, 2015
January 8, 2015 · NWS GGW · 2 events in 2 counties and zones
A very strong cold front pushed through the region and kicked up some recently-fallen snow. Conditions in many locations were not quite as severe, but a few people reported whiteout conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front pushed through the region and kicked up some recently-fallen snow. Conditions in many locations were not quite as severe, but a few people reported whiteout conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 8, 5:40 AM MST, 20 minutes earlier.
Area forecast discussion, Jan 8, 5:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
540 AM MST THU JAN 8 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
NORTHWEST FLOW ALOFT WILL CONTINUE INTO THE WEEKEND AS UPPER RIDGE
REMAINS TO THE WEST AND UPPER TROUGH STAYS TO THE EAST.
COLD FRONT MOVING SOUTH ACROSS EASTERN MONTANA EARLY THIS MORNING.
INITIAL MIXING AS NORTHWEST WINDS DEVELOP HAS WARMED TEMPERATURES
TEMPORARILY DURING THE NIGHT. COLD AIR ADVECTION WILL COOL THEM
BACK DOWN THIS MORNING. SHORTWAVE TROUGH IN THE NORTHWEST FLOW
ALOFT WILL MOVE THROUGH THE AREA DURING THE DAY TODAY. AN AREA OF
MOISTURE THIS MORNING BETWEEN THE COLD FRONT AND THE SHORTWAVE
COULD BRING A PERIOD OF LIGHT SNOW MAINLY TO THE SOUTHERN ZONES OF
THE FORECAST AREA.
THE MAIN CONCERN TODAY WILL BE STRONG NORTHWEST WINDS AND HOW MUCH
OF THE EXISTING SNOW COVER WILL BLOW. AT THIS POINT...THERE IS
ENOUGH SNOW COVER FOR BLOWING AND DRIFTING SNOW TO MAKE TRAVEL
HAZARDOUS BUT NOT SURE IF THE BLOWING SNOW WILL REDUCE
VISIBILITIES ENOUGH FOR BLIZZARD OR WHITEOUT CONDITIONS. WILL
MAINTAIN WINTER WEATHER ADVISORY THROUGH 03Z (8 PM) FOR NOW.
WINDS WILL DIMINISH ENOUGH THIS EVENING TO END THE BLOWING SNOW
BUT WITH TEMPERATURES FALLING WELL BELOW ZERO... WIND CHILLS 20
BELOW TO 40 BELOW WILL DEVELOP. WILL START A WIND CHILL ADVISORY
THIS EVENING AND CONTINUE IT INTO FRIDAY MORNING. ARCTIC HIGH
PRESSURE SYSTEM WILL BRING BITTER COLD TEMPERATURES ACROSS THE
REGION TONIGHT.
THAT HIGH REMAINS OVER EASTERN MONTANA ON FRIDAY WITH LIGHT WINDS
AND MOSTLY CLEAR SKIES. A WEAK SHORTWAVE MOVES THROUGH THE AREA ON
SATURDAY WHICH WILL BRING MOSTLY CLOUDY SKIES AND SOMEWHAT WARMER
TEMPERATURES. FORRESTER
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THROUGH TUESDAY MORNING...THE FLOW ALOFT ACROSS
NORTHEAST MONTANA BECOMES MORE ZONAL WITH THE OCCASIONAL
DISTURBANCE SLIDING THROUGH THE AREA. ONLY ONE OF THOSE
DISTURBANCES SEEMS TO RESULT IN ANY PRECIP AT ALL. MODELS IN
FAIRLY GOOD AGREEMENT SHOWING LIGHT AMOUNTS OF NEW SNOWFALL
SATURDAY NIGHT THROUGH SUNDAY FOR THE SW HALF OF OUR CWA...MAYBE UP
TO AN INCH OF SNOW.
TUESDAY AND BEYOND...A WEAK TO MODERATE UPPER-LEVEL RIDGE OF HIGH
PRESSURE SEEMS TO BE MAKING MORE AND MORE HEADWAY INTO THE
FORECAST. MODELS SEEMS TO BE TRENDING TOWARD A WARMER AND DRIER
PERIOD HERE. EXPECTING HIGHS IN THE 20S AND 30S WITH LOWS IN THE
TEENS...BUT THIS ALSO REPRESENTS THE PORTION OF THE FORECAST WITH
THE LOWEST AMOUNT OF CONFIDENCE GIVEN THE OVERALL MODEL ENSEMBLE
SPREAD. SO GIVEN THIS INFORMATION...PERHAPS IT IS BEST TO BE CAUTIOUSLY
OPTIMISTIC ABOUT A RESPITE FROM THE RECENT COLD WE HAVE BEEN
EXPERIENCING LATELY...AT LEAST UNTIL MODELS COME INTO BETTER
ALIGNMENT. BMICKELSON
&&
.AVIATION...
FLIGHT CATEGORY: A MIX VFR/MVFR/IFR TODAY AS BLOWING SNOW REDUCES
VISIBILITY AT TIMES. VFR TONIGHT AS SKIES CLEAR.
SYNOPSIS: A COLD FRONTAL PASSAGE WILL BRING A BRIEF CHANCE FOR
SNOW TODAY ACCOMPANIED BY STRONG AND GUSTY NORTHWESTERLY WINDS.
VSBY: VISIBILITIES ARE EXPECTED TO LESS THAN A MILE AT TIMES TODAY
DUE TO BLOWING SNOW. FOR AREAS WHERE TEMPERATURES HAVE REMAINED
COLD ENOUGH TO KEEP THE FALLEN SNOW LOOSE...DRIFTING PROBLEMS CAN
BE EXPECTED FOR RUNWAYS.
COLD: EXTREME COLD OF NEAR 20 BELOW WILL CAUSE MECHANICAL
PROBLEMS FOR AIRCRAFT THURSDAY NIGHT.
AREA WINDS: NORTHWEST 25 TO 40 KTS WITH HIGHER GUSTS THROUGH THE
DAY.
BMICKELSON/FORRESTER
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST FRIDAY
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...DAWSON...EASTERN ROOSEVELT...GARFIELD...
MCCONE...NORTHERN PHILLIPS...NORTHERN VALLEY...PETROLEUM...
PRAIRIE...RICHLAND...SHERIDAN...SOUTHWEST PHILLIPS...WESTERN
ROOSEVELT...WIBAUX.
BLIZZARD WARNING UNTIL 5 PM MST THIS AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
DAWSON...EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN
PHILLIPS...NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...
SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 8, 5:15 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
515 AM MST THU JAN 8 2015
MTZ016>027-059>062-091000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
515 AM MST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THROUGH 5 PM THIS EVENING. STRONG
NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH COMBINED WITH LOOSE
SNOW FROM PREVIOUS STORMS SYSTEMS WILL PRODUCE BLIZZARD CONDITIONS
WITH WHITEOUTS TODAY.
A WIND CHILLS ADVISORY IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL
11 AM FRIDAY FOR WIND CHILLS 20 BELOW TO 40 BELOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Petroleum
- When
- January 8, 6:00 AM MST to 10:00 AM MST
- Where
- Petroleum forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Trained spotter in Winnett reported a ground blizzard. Timing estimated.
Blizzard, Dawson
- When
- January 8, 6:15 AM MST to 2:30 PM MST
- Where
- Dawson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Trained spotter located 10 NE Lindsay reported white-out conditions (ground blizzard) with sustained winds of 39 mph and gusts to 57 mph. Timing estimated from area observations.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 8, 20151 death · 1 injured · 18 events
- Lake-Effect Snow in New York, January 8 to 10, 2015$140,000 · 8 events
- Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015$150,000 · 1 event
- Extreme Cold in Indiana, January 8, 201524 events
- Blizzard in Minnesota, January 8 to 9, 201522 events
- Winter Weather in Indiana, January 8 to 9, 201522 events
- Winter Weather in Wisconsin, January 8, 201520 events
- Blizzard and Winter Weather in South Dakota, January 8, 201515 events
- Cold in Ohio, January 8, 201514 events
- High Wind and Winter Weather in South Dakota, January 8, 201556 kt wind · 13 events
- Winter Weather in Iowa, January 8, 201513 events
- Heavy Snow in Michigan, January 8 to 9, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557266, 557267.